While reduced-order models (ROMs) have been popular for efficiently solving large systems of differential equations, the stability of reduced models over long-time integration presents challenges. We present a greedy approach for a ROM generation of parametric Hamiltonian systems that captures the symplectic structure of Hamiltonian systems to ensure stability of the reduced model. Through the greedy selection of basis vectors, two new vectors are added at each iteration to the linear vector space to increase the accuracy of the reduced basis. We use the error in the Hamiltonian due to model reduction as an error indicator to search the parameter space and identify the next best basis vectors. Under natural assumptions on the set of all solutions of the Hamiltonian system under variation of the parameters, we show that the greedy algorithm converges at an exponential rate. Moreover, we demonstrate that combining the greedy basis with the discrete empirical interpolation method also preserves the symplectic structure. This enables the reduction of the computational cost for nonlinear Hamiltonian systems. The efficiency, accuracy, and stability of this model reduction technique is illustrated through simulations of the parametric wave equation and the parametric Schrödinger equation.


  1. symplectic model reduction
  2. Hamiltonian system
  3. greedy basis generation
  4. symplectic discrete empirical interpolation method (SDEIM)

MSC codes

  1. 78M34
  2. 34C20
  3. 35B30
  4. 37K05
  5. 65P10
  6. 37J25

Get full access to this article

View all available purchase options and get full access to this article.


R. Abraham and J. Marsden, Foundations of Mechanics, 2nd ed., AMS Chelsea, AMS, Providence, RI, 1978.
A. C. Antoulas, Approximation of Large-Scale Dynamical Systems, Adv. Des. Control 6, SIAM, Philadelphia, 2009, https://doi.org/10.1137/1.9780898718713.
J. A. Atwell and B. B. King, Proper orthogonal decomposition for reduced basis feedback controllers for parabolic equations, Math. Comput. Model., 33 (2001), pp. 1--19.
M. Barrault, Y. Maday, N. C. Nguyen, and A. T. Patera, An \textquoteleftempirical interpolation\textquoteright method: Application to efficient reduced-basis discretization of partial differential equations, C. R. Math. Acad. Sci. Paris, 339 (2004), pp. 667--672.
P. Benner, R. Byers, H. Faßbender, V. Mehrmann, and D. Watkins, Cholesky-like factorizations of skew-symmetric matrices, Electron. Trans. Numer. Anal., 11 (2000), pp. 85--93.
P. Benner, V. Mehrmann, and H. Xu, A new method for computing the stable invariant subspace of a real Hamiltonian matrix, J. Comput. Appl. Math., 86 (1997), pp. 17--43.
N. Bhatia and G. Szegö, Stability Theory of Dynamical Systems, Classics in Mathematics, Springer, Berlin, Heidelberg, 2002.
P. Binev, A. Cohen, W. Dahmen, R. DeVore, G. Petrova, and P. Wojtaszczyk, Convergence rates for greedy algorithms in reduced basis methods, SIAM J. Math. Anal., 43 (2011), pp. 1457--1472, https://doi.org/10.1137/100795772.
A. Buffa, Y. Maday, A. T. Patera, C. Prud'homme, and G. Turinici, A priori convergence of the greedy algorithm for the parametrized reduced basis method, ESAIM Math. Model. Numer. Anal., 46 (2012), pp. 595--603.
A. Bunse-Gerstner, Matrix factorizations for symplectic QR-like methods, Linear Algebra Appl., 83 (1986), pp. 49--77.
A. Cannas da Silva, Lectures on Symplectic Geometry, Lecture Notes in Math. 1764, Springer-Verlag, Berlin, Heidelberg, 2001.
K. Carlberg, R. Tuminaro, and P. Boggs, Preserving Lagrangian structure in nonlinear model reduction with application to structural dynamics, SIAM J. Sci. Comput., 37 (2015), pp. B153--B184, https://doi.org/10.1137/140959602.
K. Carlberg, R. Tuminaro, and P. Boggs, Efficient Structure-Preserving Model Reduction for Nonlinear Mechanical Systems with Application to Structural Dynamics, preprint, Sandia National Laboratories, Livermore, CA, 2012.
S. Chaturantabut, C. Beattie, and S. Gugercin, Structure-preserving model reduction for nonlinear port-Hamiltonian systems, SIAM J. Sci. Comput., 38 (2016), pp. B837--B865, https://doi.org/10.1137/15M1055085.
S. Chaturantabut and D. C. Sorensen, Nonlinear model reduction via discrete empirical interpolation, SIAM J. Sci. Comput., 32 (2010), pp. 2737--2764, https://doi.org/10.1137/090766498.
N. N. Cuong, K. Veroy, and A. T. Patera, Certified real-time solution of parametrized partial differential equations, in Handbook of Materials Modeling, Springer, Dordrecht, The Netherlands, 2005, pp. 1529--1564.
A. da Silva, Introduction to Symplectic and Hamiltonian Geometry, Publicaço͂es Matemáticas, IMPA, Rio de Janeiro, Brazil, 2003.
M. de Gosson, Symplectic Geometry and Quantum Mechanics, Operator Theory Adv. Appl. 166, Birkhäuser Verlag, Basel, 2006.
E. Faou, Geometric Numerical Integration and Schrödinger Equations, European Mathematical Society, Zürich, Switzerland, 2012.
E. Hairer, C. Lubich, and G. Wanner, Geometric Numerical Integration: Structure-Preserving Algorithms for Ordinary Differential Equations, 2nd ed., Springer, Dordrecht, The Netherlands, 2006.
J. Hesthaven, G. Rozza, and B. Stamm, Certified Reduced Basis Methods for Parametrized Partial Differential Equations, SpringerBriefs in Mathematics, Springer International Publishing, Cham, 2016.
K. Ito and S. S. Ravindran, A reduced basis method for control problems governed by PDEs, in Control and Estimation of Distributed Parameter Systems (Vorau, 1996), Birkhäuser, Basel, 1998, pp. 153--168.
K. Ito and S. S. Ravindran, A reduced-order method for simulation and control of fluid flows, J. Comput. Phys., 143 (1998), pp. 403--425.
K. Ito and S. S. Ravindran, Reduced basis method for optimal control of unsteady viscous flows, Internat. J. Comput. Fluid Dynam., 15 (2001), pp. 97--113.
M. Karow, D. Kressner, and F. Tisseur, Structured eigenvalue condition numbers, SIAM J. Matrix Anal. Appl., 28 (2006), pp. 1052--1068, https://doi.org/10.1137/050628519.
A. Kolmogoroff, Über die beste Annäherung von Funktionen einer gegebenen Funktionenklasse, Ann. of Math. (2), 37 (1936), pp. 107--110.
K. Kunisch and S. Volkwein, Galerkin proper orthogonal decomposition methods for a general equation in fluid dynamics, SIAM J. Numer. Anal., 40 (2002), pp. 492--515, https://doi.org/10.1137/S0036142900382612.
S. Lall, P. Krysl, and J. E. Marsden, Structure-preserving model reduction for mechanical systems, Phys. D, 184 (2003), pp 304--318.
I. Markovsky, Low Rank Approximation: Algorithms, Implementation, Applications, Springer, London, 2012.
J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry, 2nd ed., Texts Appl. Math. 17, Springer-Verlag, New York, 1999.
Y. Matsuo and T. Nodera, Block symplectic Gram-Schmidt method, ANZIAM J. Electron. Suppl., 56 (2014), pp. C416--C430.
C. Mehl, V. Mehrmann, A. C. Ran, and L. Rodman, Perturbation analysis of Lagrangian invariant subspaces of symplectic matrices, Linear Multilinear Algebra, 57 (2009), pp. 141--184.
V. Mehrmann and F. Poloni, Doubling algorithms with permuted Lagrangian graph bases, SIAM J. Matrix Anal. Appl., 33 (2012), pp. 780--805, https://doi.org/10.1137/110850773.
V. Mehrmann and F. Poloni, An inverse-free ADI algorithm for computing Lagrangian invariant subspaces, Numer. Linear Algebra Appl., 23 (2016), pp. 147--168.
V. Mehrmann and D. Watkins, Structure-preserving methods for computing eigenpairs of large sparse skew-Hamiltonian/Hamiltonian pencils, SIAM J. Sci. Comput., 22 (2001), pp. 1905--1925, https://doi.org/10.1137/S1064827500366434.
F. Negri, A. Manzoni, and D. Amsallem, Efficient model reduction of parametrized systems by matrix discrete empirical interpolation, J. Comput. Phys., 303 (2015), pp. 431--454.
L. Peng and K. Mohseni, Symplectic model reduction of Hamiltonian systems, SIAM J. Sci. Comput., 38 (2016), pp. A1--A27, https://doi.org/10.1137/140978922.
J. S. Peterson, The reduced basis method for incompressible viscous flow calculations, SIAM J. Sci. Stat. Comput., 10 (1989), pp. 777--786, https://doi.org/10.1137/0910047.
A. Pinkus, n-Widths in Approximation Theory, Springer, Berlin, 1985.
R. V. Polyuga and A. van der Schaft, Structure preserving model reduction of port-Hamiltonian systems by moment matching at infinity, Automatica J. IFAC, 46 (2010), pp. 665--672.
S. Prajna, POD model reduction with stability guarantee, in Proceedings of the 42nd IEEE International Conference on Decision and Control, Vol. 5, IEEE, Washington, DC, pp. 5254--5258.
A. Quarteroni, A. Manzoni, and F. Negri, Reduced Basis Methods for Partial Differential Equations, Unitext 92, Springer, Cham, 2016.
S. S. Ravindran, Adaptive reduced-order controllers for a thermal flow system using proper orthogonal decomposition, SIAM J. Sci. Comput., 23 (2002), pp. 1924--1942, https://doi.org/10.1137/S1064827500374716.
G. Rozza, Reduced-basis methods for elliptic equations in sub-domains with a posteriori error bounds and adaptivity, Appl. Numer. Math., 55 (2005), pp. 403--424.
A. Salam and E. Al-Aidarous, Equivalence between modified symplectic Gram-Schmidt and Householder SR algorithms, BIT, 54 (2014), pp. 283--302, https://doi.org/10.1007/s10543-013-0441-5.
D. S. Watkins, On Hamiltonian and symplectic Lanczos processes, Linear Algebra Appl., 385 (2004), pp. 23--45.
H. Xu, An SVD-like matrix decomposition and its applications, Linear Algebra Appl., 368 (2003), pp. 1--24.

Information & Authors


Published In

cover image SIAM Journal on Scientific Computing
SIAM Journal on Scientific Computing
Pages: A2616 - A2644
ISSN (online): 1095-7197


Submitted: 17 January 2017
Accepted: 8 September 2017
Published online: 16 November 2017


  1. symplectic model reduction
  2. Hamiltonian system
  3. greedy basis generation
  4. symplectic discrete empirical interpolation method (SDEIM)

MSC codes

  1. 78M34
  2. 34C20
  3. 35B30
  4. 37K05
  5. 65P10
  6. 37J25



Funding Information

Air Force Office of Scientific Research https://doi.org/10.13039/100000181 : FA9550-17-1-0241

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.